Iowa, 2010Flooding in Iowa, September 28 to 30, 2010
September 28 to 30, 2010 · NWS ARX · 2 events in 1 county or zone
Heavy rains that fell across portions of Minnesota and Wisconsin in the middle part of September produced considerable flooding on many tributaries of the Mississippi River. As this water moved downstream and into the Mississippi, it pushed the river out of its banks during the last part of September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains that fell across portions of Minnesota and Wisconsin in the middle part of September produced considerable flooding on many tributaries of the Mississippi River. As this water moved downstream and into the Mississippi, it pushed the river out of its banks during the last part of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 28, 2:35 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 28, 2:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 AM CDT TUE SEP 28 2010
.SHORT TERM...TODAY THROUGH THURSDAY
AT 3 AM...CURRENTLY WATCHING AN AREA OF CLOUDS LOCATED ACROSS THE
MINNESOTA ARROWHEAD AND NORTHERN WISCONSIN. WITH BOTH THE 925 AND
850 MB WINDS GENERALLY NORTHERLY THROUGH TODAY...THESE CLOUDS
SHOULD ADVANCE SOUTHWARD INTO THE FORECAST AREA. WITH THE 28.00Z
NAM/WRF 925 MB RELATIVE HUMIDITY DEPICTING THE EXISTING CLOUDS
WELL...THIS WAS USED TO EXTRAPOLATE THE CLOUDS INTO THE AREA THIS
MORNING. THIS WOULD INDICATE THAT THE CLOUDS SHOULD RAPIDLY
INCREASE ACROSS THE AREA /ESPECIALLY IN WESTERN WISCONSIN/ BETWEEN
28.15Z AND 28.18Z.
BESIDES THE CLOUDS...THERE HAS BEEN SOME DRIZZLE REPORTS IN THE
MINNESOTA ARROWHEAD EARLY THIS MORNING. HOWEVER THE BUFKIT
SOUNDINGS SUGGEST THAT THE LOW LEVEL MOISTURE WILL NOT BE AS DEEP
AND THERE WILL ALSO BE SUBSIDENCE BELOW 900 MB...SO THERE ARE NO
PLANS TO INTRODUCE THIS INTO THE FORECAST AT THIS TIME.
DURING THE MID TO LATE AFTERNOON...THE CLOUDS SHOULD RAPIDLY MOVE
OUT OF THE AREA. THIS WILL LEAVE A SATURATED BOUNDARY LAYER IN
PLACE FOR TONIGHT. WITH A DEEP LAYER OF LIGHT WINDS THROUGH
3 AM...THERE MAY BE ENOUGH TIME TO DEVELOP A LAYER OF STRATUS IN
THE RIVER VALLEYS...AND THEN THE WINDS INCREASE 10 TO 15 KNOT
RANGE WHICH SHOULD PRECLUDE THE DEVELOPMENT OF DENSE VALLEY FOG.
THE ONE EXCEPTION TO THIS WILL LIKELY BE THE WISCONSIN RIVER
VALLEY WHERE THE DEEPNESS OF THE VALLEY SHOULD AID IN THE
DEVELOPMENT OF DENSE VALLEY FOG BETWEEN 1 AM AND 2 AM WEDNESDAY
MORNING.
ON WEDNESDAY AFTERNOON AND EVENING...ANOTHER SHORT WAVE TROUGH
WILL MOVE SOUTHEAST THROUGH THE REGION. WITH MIXED LAYER CAPES
UP TO 300 J/KG ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN AHEAD OF
THIS SYSTEM...THERE SHOULD BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SHOWERS. DUE TO THIS...THE PRECIPITATION CHANCES
WERE RAISED FROM 20 TO 30 PERCENT...AND THESE PRECIPITATION
CHANCES MAY NOT BE HIGH ENOUGH YET. THERE WAS EVEN SOME DISCUSSION
TO ADD THE MENTION OF THUNDER. HOWEVER WITH MIXED SIGNALS IN THE
AMOUNT OF INSTABILITY AVAILABLE IN THE GFS AND NAM/WRF. IT WAS
DECIDED TO LEAVE IT OUT FOR NOW.
DURING THE EARLY MORNING HOURS OF THURSDAY...THE MODELS INDICATE
THAT THERE WILL BE SOME RESIDUAL 850 MB MOISTURE IN THE WAKE OF
THIS FRONT. DUE TO THIS...THE PERCENTAGE OF CLOUDS IN THE GRIDS
WERE INCREASED SOME.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
ON FRIDAY AFTERNOON AND EVENING...A SHORT WAVE TROUGH WILL MOVE
SOUTHEAST THROUGH THE AREA. THIS SYSTEM WILL BRING WITH IT MUCH
COOLER AIR. 850 MB TEMPERATURES WILL DROP FROM 4 TO 6C ON FRIDAY
EVENING TO AROUND -2C BY SATURDAY EVENING. LOOKING AT THE 850 MB
GENERALLY ABOVE 85 PERCENT...THERE IS SOME CONCERN THAT WE MAY NOT
HAVE ENOUGH CLOUDS IN THE CURRENT GRIDS FROM FRIDAY NIGHT INTO
SATURDAY EVENING. IF THESE CLOUDS DO LINGER...THE MAXIMUM
TEMPERATURES FOR SATURDAY WILL LIKELY HAVE TO BE LOWERED BY
ANOTHER 5 DEGREES. MANY OF THE CONSENSUS MODELS ARE IN AGREEMENT
WITH DOING THIS. IF THE COOLER HIGH TEMPERATURES OCCUR ON
SATURDAY...THIS WOULD GREATLY ENHANCE THE POSSIBILITY OF
WIDESPREAD FROST ON SUNDAY MORNING.
&&
.AVIATION...TODAY AND TONIGHT
LOW CLOUDS WITH MVFR CEILINGS WERE SPREADING SOUTH ACROSS NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN EARLY THIS MORNING...IN THE WAKE
OF A COLD FRONT PASSAGE LAST EVENING. THE LEADING EDGE OF THESE
CLOUDS HAS BEEN DISSIPATING BUT THERE IS A MORE EXPANSIVE AREA OF
CLOUDS FARTHER UPSTREAM OVER THE MINNESOTA ARROWHEAD. THE 28.00Z NAM
SEEMS TO HAVE CAPTURED THIS MOISTURE FIELD WELL AND SUGGESTS THE THE
BROKEN TO OVERCAST DECK WILL MOVE INTO KRST AND KLSE AROUND 15Z. AS
DIURNAL HEATING TAKES PLACE AND DRIER AIR MOVES IN FROM THE
DAKOTAS...EXPECT CEILINGS TO EVENTUALLY CLIMB TO VFR BY LATE IN THE
DAY. A RIDGE OF HIGH PRESSURE ASSOCIATED WITH THE DRIER AIR WILL
CROSS THE TAF SITES THIS EVENING...WITH VFR CONDITIONS CONTINUING
THROUGH THE NIGHT. ONLY CAVEAT IS THAT THERE MAY BE AN OPPORTUNITY
FOR ANOTHER VALLEY FOG AND LOW STRATUS EVENT AT KLSE LATE
TONIGHT...ASSUMING THE HIGH PRESSURE AREA STAYS NEARBY DURING THE
OVERNIGHT HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...BOYNE
LONG TERM....BOYNE
AVIATION...AJ/04
Hazardous weather outlook, Sep 28, 4:50 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CDT TUE SEP 28 2010
IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-291100-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-GRANT-HOUSTON-LA CROSSE-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINONA-
550 AM CDT TUE SEP 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
FLOODING WILL CONTINUE TO BE A CONCERN ALONG THE BLACK...
TREMPEALEAU...MISSISSIPPI...AND WISCONSIN RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FLOODING CONCERNS WILL BE MAINLY ALONG THE MISSISSIPPI AND WISCONSIN
RIVERS.
.SPOTTER INFORMATION STATEMENT...
PEOPLE LIVING NEAR RIVERS...STREAMS OR OTHER FLOOD PRONE AREAS ARE
URGED TO CALL IN ANY REPORTS OF FLOODING OVER THE NEXT SEVERAL DAYS.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
291100-
ADAMS-CHICKASAW-CLARK-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-JACKSON-
JUNEAU-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-WINNESHIEK-
550 AM CDT TUE SEP 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
04
Flood, Clayton
- When
- September 28, 8:00 AM CST to September 30, 11:59 PM CST
- Where
- Clayton County, 0.08 mi NE of Marquette to 0.58 mi ENE of Marquette
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.051, -91.179
Heavy rains in the middle part of September across parts of Minnesota and Wisconsin produced flooding along the Mississippi River at McGregor. The river exceeded the flood stage from September 28th through the remainder of the month, but did not crest until early October.
Flood, Clayton
- When
- September 29, 1:00 AM CST to September 30, 11:59 PM CST
- Where
- Clayton County, 1.14 mi N of Guttenberg Arpt to 0.06 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.837, -91.101
Heavy rains in the middle part of September across parts of Minnesota and Wisconsin produced flooding along the Mississippi River at Guttenberg. The river exceeded the flood stage from September 29th through the remainder of the month, but did not crest until early October.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Iowa, September 28 to 30, 201020 injured · $5,000 · 1 event
- Damaging Winds in New York, September 28, 2010$36,000 · 56 kt wind · 4 events
- Lightning Strike in Florida, September 28, 20101 injured · 1 event
- Drought in Arkansas, September 28 to 30, 20108 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 28, 20107 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20102 events
- Damaging Wind in Delaware, September 28, 2010$10,000 · 60 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 28, 20102 events
- Damaging Wind in West Virginia, September 28, 2010$10,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 28, 20101 event
- Waterspout in South Atlantic Coastal Waters, September 28, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260710, 260711.